Alert archive / Hawaii / High Wind Warnings in 2017

High Wind Warning 11, NWS Honolulu, HI

November 20, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Nov 20, 2017, 7:49 PM HST for Hawaii County, Hawaii. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2017, 7:49 PM HST (05:49 UTC)
Expired
Nov 21, 2017, 3:04 AM HST
In force
7 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

232 
WWHW70 PHFO 210549
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
749 PM HST Mon Nov 20 2017

HIZ028-211900-
/O.UPG.PHFO.WI.Y.0028.000000T0000Z-171121T2200Z/
/O.NEW.PHFO.HW.W.0011.171121T0549Z-171121T1600Z/
Big Island Summits-
749 PM HST Mon Nov 20 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Tuesday. The Wind
Advisory is no longer in effect.

* WINDS...West 45 to 65 mph with localized gusts up to 75 mph 

* TIMING...Through early Tuesday morning.

* LOCATIONS...For the summits of Mauna Kea and Mauna Loa above 
  10000 ft of elevation.

* IMPACTS...These winds will make driving to the summits
  dangerous. The road will likely remain closed to the public. 
  Hiking and camping near the summits will also be dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

Houston
1 follow-up statement
628 
WWHW70 PHFO 211304
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
304 AM HST Tue Nov 21 2017

HIZ028-212200-
/O.CAN.PHFO.HW.W.0011.000000T0000Z-171121T1600Z/
/O.NEW.PHFO.WI.Y.0029.171121T1304Z-171121T2200Z/
Big Island Summits-
304 AM HST Tue Nov 21 2017

...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until noon HST today. The High Wind
Warning has been cancelled.

* WINDS...West 35 to 55 mph with gusts to 65 mph.

* TIMING...Through this morning.

* LOCATIONS...For the summits of Mauna Kea and Mauna Loa above 
  10000 ft of elevation.

* IMPACTS...These winds will make driving to the summits
  dangerous. The road may be closed to the public. Hiking and
  camping near the summits may also be dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
If possible, avoid travel to the summits until the winds subside.
If you must visit the area, be careful opening and closing doors
since the winds can slam doors open or closed forcefully enough to
cause damage or injuries. 

&&

$$

Houston

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Nov 20, 3:46 PM HST, 4 hours 3 minutes earlier.

Area forecast discussion, Nov 20, 3:46 PM HST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
346 PM HST Mon Nov 20 2017

.SYNOPSIS...
A surface low about 1000 miles northeast of the islands will move
away to the northeast. A surface high far north of the area will
move southeast through Thanksgiving Day, then dissipate. A strong
new surface high will build far northwest of the islands on
Wednesday, then move southeast through early next week. A trough
aloft will remain over the area.

&&

.DISCUSSION...
The pressure gradient between a surface high far north of the area
and a low to the northeast is producing gentle to fresh north winds.
Satellite water-vapor imagery shows a trough aloft extending north
from over the islands. Despite the trough, the atmosphere remains
dry and stable. Balloon soundings at 200 PM showed strong temperature
inversions near 6900 feet at Lihue and 5000 feet at Hilo. The north
winds are carrying isolated showers over north sections of the
islands but rainfall has been quite light. Rainfall should
generally remain light, but the north winds could boost rainfall
over the northeast slopes of the Big Island.

The trough aloft continues to produce strong west winds over the
summits of Mauna Kea and Mauna Loa on the Big Island of Hawaii. A
Wind Advisory is in effect for the summits. The winds are expected
to gradually subside as the trough weakens.

Over the next couple of days, the surface low northeast of the area
will move northeast and weaken while the surface high moves
southeast and weakens. Winds over the islands will shift out of
the northeast by Tuesday. The global models show a low-cloud band
moving over Kauai County from the northwest Tuesday afternoon,
moving over Oahu and Maui County Tuesday night, and pushing down
over the Big Island by Wednesday evening. This cloud band will
bring an increase in clouds and showers to windward areas.

Starting Wednesday night, a strong new surface high far northwest of
the islands will start moving southeast. The northeast trade winds
over the islands will strengthen and become breezy. Wind speeds will
likely decrease again starting Saturday, but trade winds will likely
persist through at least early next week.

&&

.AVIATION...
Cool northerly winds will push a band of clouds and showers over
the islands tonight. This band is currently about 50 nm north of
the island chain this afternoon. VFR conditions prevail at this
time, but an AIRMET for tempo mountain obscurations may be issued
later tonight as the band of clouds approaches. The highest
coverage for shower activity will occur over mountain areas and
the northern slopes of all islands.

&&

MARINE...
Surf along the north-facing shores of the state remains elevated.
Buoy observations show a slow downward trend but heights remain
above Wave Watch III guidance. The effect of the low bias in the
guidance is that surf height will remain above High Surf Advisory
(HSA) criteria through Tuesday morning. The north swell is
expected to diminish Tuesday afternoon.

A Small Craft Advisory (SCA) remains in effect for all Hawaiian
waters except Maalaea Bay and waters south of the Big Island due
to the large north swell causing the combined seas to be above the
10-foot threshold. With wave heights running above guidance, the
SCA has been extended until Tuesday morning.

Winds over the coastal and offshore waters are generally from the
northwest to north direction due to a low pressure system northeast
of the state. The low is in the process of weakening and moving
northeastward away from the island chain. As this occurs, a high
pressure ridge will slowly build north of the forecast area
through the week. Winds will slowly veer toward a trade wind
direction and increase, reaching SCA levels Wednesday with near
gale-force winds in some of the channels by Thursday.

In addition to the increasing trades, a new north-northeasterly
swell is forecast to arrive later this week. The swell is
currently projected to be a larger than the current swell with a
slightly longer period. This will translate to possible warning
level surf for north facing shores building late Wednesday and
peaking on Thanksgiving Day. The swell direction will result in
some wrap into the east facing shores so warning level surf is a
possibility for these areas as well.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until noon Tuesday for north facing shores of
Niihau, Kauai, Oahu, Molokai, Maui and the Big Island of Hawaii.

High Wind Advisory until noon Tuesday for the summits of Mauna
Kea and Mauna Loa on the Big Island.

Small Craft Advisory until noon Tuesday for all coastal waters
except Maalaea Bay and waters south and west of the Big Island.

&&

DISCUSSION...Donaldson
Aviation...Foster
Marine...Kodama

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 3:04 AM HSTWind AdvisoryHFOHawaii7 hr

Nearby

High Wind Warnings in Hawaii, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.